Alert archive / Kentucky / Special Weather Statements in 2019
Special Weather Statement, NWS Jackson, KY
NWS Jackson, KY issued this special weather statement at Aug 2, 2019, 5:58 PM EDT for Whitley County, Kentucky. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2019, 5:58 PM EDT (21:58 UTC)
- Expired
- Aug 2, 2019, 6:30 PM EDT
- In force
- 32 min
- Issued by
- NWS Jackson, KY
County Whitley County, KY
The radar
The Knoxville radar (KMRX), 94 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 720 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 956 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
327 WWUS83 KJKL 022158 SPSJKL Special Weather Statement National Weather Service JACKSON KY 558 PM EDT Fri Aug 2 2019 KYZ084-085-022230- Whitley-McCreary- 558 PM EDT Fri Aug 2 2019 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MCCREARY AND SOUTHWESTERN WHITLEY COUNTIES... At 558 PM EDT, strong thunderstorms were clustered near Hollyhill, or 11 miles southeast of Whitley City, moving east at 10 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Dixie, Ayers, Gatliff, Emlyn, Packard, Zion Hill, Red Ash, Lot, Jellico Creek, Pleasant View, Saxton, Hollyhill, Polly Camp, Mountain Ash, Nevisdale and Pine Knot. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3660 8443 3671 8443 3671 8401 3659 8405 TIME...MOT...LOC 2158Z 286DEG 9KT 3662 8431 $$ GREIF
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Aug 2, 4:11 PM EDT, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 2, 4:11 PM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 411 PM EDT Fri Aug 2 2019 .SHORT TERM...(This evening through Saturday night) Issued at 409 PM EDT FRI AUG 2 2019 The latest surface analysis shows an inverted trough axis across the area and high pressure still parked across the Great Lakes. The best coverage of showers and storms this afternoon have been across the Cumberland Valley region this afternoon and did adjust PoPs accordingly for this. The main issue has been for some of these storms to lead to gusty winds and heavy rain given the DCAPE around 1000 J/kg and slow storm motions. These will dissipate through the evening as we loose the daytime heating and better instability. Tonight the skies will clear and calm winds will remain the story. Given this once again fog and/or stratus will develop particularly in the valleys. The low temperatures tonight will drop into the low to mid 60s. The continued upper level trough axis in the east will keep it unstable. This will lead to afternoon storm development once again on Saturday, with greatest chances remaining near the higher terrain near the Virginia border. However, any left over boundaries from today could always lead to localized convergence and therefore storm development. The DCAPE will still be around 1000 J/kg and slow storm motion could lead to gusty winds and heavy rainfall in stronger storms. These will diminish in the evening hours and again more fog development in possible Saturday night. .LONG TERM...(Sunday through Friday) Issued at 411 PM EDT FRI AUG 2 2019 A fairly stagnant long wave pattern will continue across the CONUS through at least the middle of next week, as an upper level ridge remains anchored near the Desert Southwest region, while troughing hangs on east of the Mississippi River. The ridge will nudge a bit further east by Friday, with the trough amplifying more so across the eastern half of the CONUS by the end of the period. For eastern Kentucky, chance PoPs will linger in far southeastern Kentucky on Sunday, before surface high pressure builds in a bit more from the northwest, allowing for a drier Monday and Tuesday. A cold front will then approach late Tuesday night and linger in the vicinity through the rest of the period, similar to the pattern we are currently in. This will allow for daily storm chances, and these look to become more diurnally influenced with time. Temperatures will start out somewhat above normal, with highs in the mid to upper 80s. Once higher PoP chances arrive by Wednesday, readings will be closer to normal, with highs in the low to mid 80s. Lows will generally average in the mid 60s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) ISSUED AT 120 PM EDT FRI AUG 2 2019 The TAF sites are starting off the period VFR and this will generally be the story through the evening. There will be times that you could see brief MVFR CIGs in the myriad of cumulus that has developed this afternoon across eastern Kentucky. The other issue at hand will be the potential for isolated to scattered showers and thunderstorms that will develop or have developed this afternoon. These will be isolated to scattered enough to not mention at the TAF sites at this time, but this will be monitored closely through the afternoon. The main threat from thunderstorms will be heavy rainfall and gusty winds. The coverage will diminish through the evening hours, as we loose the better daytime heating for instability. Once again valley fog will be an issue and some of this could migrate into the TAF sites, with SJS being particularly vulnerable given the persistence lately. The development of fog and/or stratus will also be closely related to where rain falls this afternoon and evening given the added surface moisture. The winds will remain light and variable through the TAF period, but again if thunderstorms drift into any site expect gusty winds. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...DJ LONG TERM...GEOGERIAN AVIATION...DJ
Hazardous weather outlook, Aug 2, 4:17 PM EDT, 1 hour 41 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 417 PM EDT Fri Aug 2 2019 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-032330- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 417 PM EDT Fri Aug 2 2019 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms are possible through the early evening hours. Any thunderstorms could produce locally heavy rain and gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible across portions of eastern Kentucky Saturday through Sunday, mainly during the afternoon and early evening hours. Thunderstorms will again be possible Wednesday through Thursday as a weak front moves over the state. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. DJ/GEOGERIAN
In the hours before
Special weather statement, Aug 2, 5:02 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service JACKSON KY
502 PM EDT Fri Aug 2 2019
KYZ120-022130-
Pike-
502 PM EDT Fri Aug 2 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PIKE COUNTY...
At 501 PM EDT, a strong thunderstorm was located over Fedscreek, or 8
miles north of Breaks Interstate. The storm is nearly stationary.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Elkhorn City, Toonerville, Mouthcard, Cedarville, Phyllis, Ashcamp,
Belcher, Biggs and Fedscreek.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3742 8212 3727 8235 3723 8249 3748 8231
3744 8212
TIME...MOT...LOC 2101Z 017DEG 4KT 3741 8226
GREIFSpecial weather statement, Aug 2, 5:06 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service JACKSON KY
506 PM EDT Fri Aug 2 2019
KYZ085-022130-
Whitley-
506 PM EDT Fri Aug 2 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WHITLEY COUNTY...
At 506 PM EDT, a strong thunderstorm was located over Faber, or 9
miles north of Williamsburg, moving southeast at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Williamsburg, Julip, Emlyn, Clio, Verne, Goldbug, Deering, Gausdale,
Louden, Faber, Wofford, Youngs Creek, Rye, Bon, Perkins, Barton,
Lucky, Redbird, Walden and Rockholds.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3690 8429 3696 8410 3693 8408 3690 8408
3689 8407 3686 8406 3685 8404 3684 8404
3682 8402 3680 8398 3676 8399 3676 8397
3672 8396 3668 8418
TIME...MOT...LOC 2106Z 337DEG 21KT 3687 8415
GREIFSpecial weather statement, Aug 2, 5:17 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service JACKSON KY
517 PM EDT Fri Aug 2 2019
KYZ083-084-022145-
McCreary-Wayne-
517 PM EDT Fri Aug 2 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WAYNE AND
SOUTHWESTERN MCCREARY COUNTIES...
At 517 PM EDT, strong thunderstorms were clustered over
Parmleysville, or 12 miles south of Monticello, moving southeast at
25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Whitley City, Blue Heron, Parmleysville, Great Meadows Campsites,
Marshes Siding, Burfield, Co-
Operative, Stearns, Rockeybranch, Pine Knot, Slickford, Griffin,
Mount Pisgah and Strunk.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3660 8479 3661 8488 3671 8491 3679 8445
3660 8442
TIME...MOT...LOC 2117Z 337DEG 21KT 3667 8478
GREIFSpecial weather statement, Aug 2, 5:38 PM EDT, 20 minutes before
Special Weather Statement National Weather Service JACKSON KY 538 PM EDT Fri Aug 2 2019 KYZ120-022215- Pike- 538 PM EDT Fri Aug 2 2019 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PIKE COUNTY... At 538 PM EDT, a strong thunderstorm was located over Biggs, or 9 miles north of Breaks Interstate. The storm is nearly stationary. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Coleman, Mouthcard, Toonerville, Biggs and Fedscreek. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3730 8231 3743 8235 3749 8219 3743 8212 TIME...MOT...LOC 2138Z 337DEG 0KT 3743 8227 GREIF
Special weather statement, Aug 2, 5:45 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service JACKSON KY
545 PM EDT Fri Aug 2 2019
KYZ083-084-022215-
McCreary-Wayne-
545 PM EDT Fri Aug 2 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL WAYNE
AND SOUTHWESTERN MCCREARY COUNTIES...
At 545 PM EDT, strong thunderstorms were clustered near Blue Heron,
or near Whitley City, moving southeast at 5 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Whitley City, Blue Heron, Parmleysville, Great Meadows Campsites,
Pine Knot, Slickford, Griffin, Mount Pisgah, Strunk, Co-
Operative and Stearns.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3660 8457 3661 8489 3672 8493 3673 8450
3660 8429
TIME...MOT...LOC 2145Z 295DEG 5KT 3664 8450
GREIFSpecial weather statement, Aug 2, 5:58 PM EDT, 0 minutes before
Special Weather Statement National Weather Service JACKSON KY 558 PM EDT Fri Aug 2 2019 KYZ084-085-022230- Whitley-McCreary- 558 PM EDT Fri Aug 2 2019 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MCCREARY AND SOUTHWESTERN WHITLEY COUNTIES... At 558 PM EDT, strong thunderstorms were clustered near Hollyhill, or 11 miles southeast of Whitley City, moving east at 10 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Dixie, Ayers, Gatliff, Emlyn, Packard, Zion Hill, Red Ash, Lot, Jellico Creek, Pleasant View, Saxton, Hollyhill, Polly Camp, Mountain Ash, Nevisdale and Pine Knot. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3660 8443 3671 8443 3671 8401 3659 8405 TIME...MOT...LOC 2158Z 286DEG 9KT 3662 8431 GREIF
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 9:14 PM EDT | Areal Flood Advisory | JKL | Wayne | 2 hr |
| Aug 1, 11:58 PM EDT | Special Weather Statement | JKL | Wayne | 47 min |
| Aug 2, 1:54 PM EDT | Special Weather Statement | JKL | Harlan | 36 min |
| Aug 2, 2:02 PM EDT | Special Weather Statement | JKL | Harlan | 28 min |
| Aug 2, 2:56 PM EDT | Special Weather Statement | JKL | Harlan | 34 min |
| Aug 2, 3:21 PM EDT | Areal Flood Advisory | JKL | Harlan | 114 min |
| Aug 2, 3:43 PM EDT | Special Weather Statement | JKL | Bell | 32 min |
| Aug 2, 4:04 PM EDT | Areal Flood Advisory | JKL | Bell, Clay, Harlan, Leslie | 3 hr |
| Aug 2, 4:09 PM EDT | Special Weather Statement | JKL | Leslie | 36 min |
| Aug 2, 4:38 PM EDT | Special Weather Statement | JKL | Laurel | 37 min |
| Aug 2, 4:50 PM EDT | Areal Flood Advisory | JKL | Knott, Leslie, Letcher, Perry | 3 hr |
| Aug 2, 5:02 PM EDT | Special Weather Statement | JKL | Pike | 28 min |
| Aug 2, 5:06 PM EDT | Special Weather Statement | JKL | Whitley | 24 min |
| Aug 2, 5:17 PM EDT | Special Weather Statement | JKL | McCreary | 28 min |
| Aug 2, 5:25 PM EDT | Areal Flood Advisory | JKL | Pike | 3 hr |
| Aug 2, 5:27 PM EDT | Areal Flood Advisory | JKL | McCreary, Wayne | 3 hr |
| Aug 2, 5:31 PM EDT | Areal Flood Advisory | JKL | Knox, Whitley | 3 hr |
| Aug 2, 5:38 PM EDT | Special Weather Statement | JKL | Pike | 37 min |
| Aug 2, 5:41 PM EDT | Flash Flood Warning | JKL | Pike | 3 hr |
| Aug 2, 5:45 PM EDT | Special Weather Statement | JKL | McCreary | 30 min |
| Aug 2, 5:52 PM EDT | Areal Flood Advisory | JKL | McCreary, Whitley | 3 hr |
| Aug 2, 6:17 PM EDT | Special Weather Statement | JKL | Pike | 28 min |
| Aug 2, 6:22 PM EDT | Special Weather Statement | JKL | Laurel | 38 min |
| Aug 2, 6:33 PM EDT | Areal Flood Advisory | JKL | Pike | 2 hr |
| Aug 2, 6:44 PM EDT | Areal Flood Advisory | JKL | Clay, Knox, Laurel, Whitley | 3 hr |
| Aug 2, 7:28 PM EDT | Special Weather Statement | JKL | Pulaski | 32 min |
Nearby
Special Weather Statements in Kentucky, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.